Chemotherapy side effects: A cause of heart disease?

content provided by mayoclinic.com

Chemotherapy side effects: A cause of heart disease?

Question

Can chemotherapy side effects increase the risk of heart disease?

Judy
Minnesota

Answer

Chemotherapy side effects may increase the risk of heart disease, including weakening of the heart muscle (cardiomyopathy) and rhythm disturbances (arrhythmias). Certain types of chemotherapy also may increase the risk of heart attack. Treatment with angiogenesis inhibitors and certain other targeted medications has been linked to high blood pressure (hypertension). Fortunately, heart disease associated with chemotherapy is rare — and not all chemotherapy drugs carry the potential side effect of heart damage.

Some anti-cancer treatments — including a class of drugs known as anthracyclines (doxorubicin, daunorubicin, others), as well as newer medications such as trastuzumab (Herceptin) for breast and other cancers — may cause heart damage by weakening the heart muscle. The chance of heart damage from anthracyclines is related to the total amount received during your lifetime. Your doctor will carefully monitor how much of these drugs you receive. Heart weakening from trastuzumab is not related to total lifetime dose and is often reversible.

Certain chemotherapy medications such as taxanes can cause an abnormal heart rhythm. This typically occurs temporarily during administration of the medication, so if you feel lightheaded or faint, be sure to tell your chemotherapy nurse or doctor.

If your doctor is considering using a chemotherapy drug that may affect your heart, you may undergo heart function testing before starting treatment. During treatment, you may need periodic heart monitoring as well. If you have a pre-existing heart condition, such as cardiomyopathy, your doctor may suggest a different type of chemotherapy. If you experience significant problems such as shortness of breath with minimal exertion or chest pain during chemotherapy, report it immediately to your health care team.

In addition, some cancers require radiation therapy. If the area of your body receiving radiation includes your heart, you have an increased risk of cardiomyopathy, coronary artery disease and heart attack. The combination of radiation and chemotherapy can further increase your risk of heart damage. However, your doctor can take steps to reduce these risks as much as possible.

Last Updated: 2012-10-23
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version